MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; QEW

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; QEW
Model Number SEP8-B
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-02019, 3005168196-2021-02020, 3005168196-2021-02021.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary arteries using an indigo system cat12 aspiration catheter (cat12), an indigo system separator 12 (sep12), and a rotating hemostasis valve (rhv).During the procedure, the physician was able to insert the sep12 through the rhv on the first attempt; however, upon removing the sep12 and attempting to reinsert it through the rhv again, the sep12 would not go into the rhv.Subsequently, the physician removed and replaced the rhv with a new rhv from another lightning kit; however, when attempting to insert the sep12 through the rhv, the same issue occurred.Therefore, the rhv and sep12 were removed.Next, the physician opened a new lightning 8 kit to obtain a smaller rhv and completed one pass using the smaller rhv and an indigo system separator 8 (sep8).While using the sep8 during the second pass, the physician noticed that the wire distal to the bulb of the sep8 had broken off in the right pulmonary artery.Therefore, the physician used a snare device to remove the broken sep8.The procedure was completed using a new sep8 and the same cat12 from the first lightning kit.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report.1.Section b.Box 5.Describe event or problem evaluation of the two returned 10f rhvs revealed that one was returned fully intact while the other was returned disassembled.Evaluation of the disassembled 10f rhv revealed the device was returned with its rotor cap disconnected, its shim was out, and the rubber seal was not present.If the rotor cap is over rotated when opening, damage such as this may occur.The 10f rhv could not be properly reassembled; therefore, functional testing could not be performed.Due to the return condition, the reported complaint could not be confirmed, and the root cause could not be determined.Evaluation of the fully assembled 10f rhv could not confirm the reported complaint.Evaluation revealed an undamaged, functional device.During functional testing, a demonstration sep12 was advanced and retracted through the 10f rhv without issue.Evaluation of the returned sep8 confirmed that the atraumatic tip distal to the bulb was fractured.If the device is repeatedly manipulated through tough clot burden, the core wire and wrapping wire may become damaged.If the device continues to be used, it may fracture.Penumbra accessories and separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-02019.2.3005168196-2021-02020.3.3005168196-2021-02021.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary arteries using an indigo system cat12 aspiration catheter (cat12), an indigo system separator 12 (sep12), and a rotating hemostasis valve (rhv).During the procedure, the physician was able to insert the sep12 through the rhv on the first attempt; however, upon removing the sep12 and attempting to reinsert it through the rhv again, the sep12 would not go into the rhv.Subsequently, the physician removed and replaced the rhv with a new rhv from another lightning kit; however, when attempting to insert the sep12 through the rhv, the same issue occurred.Therefore, the rhv and sep12 were removed.Next, the physician completed one pass using a new smaller rhv and an indigo system separator 8 (sep8).While using the sep8 during the second pass, the physician noticed that the wire distal to the bulb of the sep8 had broken off in the right pulmonary artery.Therefore, the physician used a snare device to remove the broken sep8.The procedure was completed using a new sep8 and the same cat12 from the first lightning kit.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM SEPARATOR 8
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12457855
Report Number3005168196-2021-02022
Device Sequence Number4739405
Product Code QEW
UDI-Device Identifier00815948022980
UDI-Public00815948022980
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K161523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2023
Device Model NumberSEP8-B
Device Catalogue NumberSEP8
Device Lot NumberF102075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2021
Supplement Date Received by Manufacturer10/15/2021
Initial Report FDA Received Date09/12/2021
Supplement Report FDA Received Date11/10/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005